Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 3, NWS Reno, NV

August 3, 2022Alpine County, Mono County, California; Douglas County, Nevada

NWS Reno, NV issued this flash flood warning at Aug 3, 2022, 3:03 PM PDT for Alpine County, Mono County, California; Douglas County, Nevada. It was in force for 117 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2022, 3:03 PM PDT (22:03 UTC)
Expired
Aug 3, 2022, 5:00 PM PDT
In force
117 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Alpine County, CA, Mono County, CA, Douglas County, NV

The radar

The Reno radar (KRGX), 116 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 4:48 PM PDTHEAVY RAIN 1.82Markleeville, CAMESONET STATION MKEC1 MARKLEEVILLE.
Aug 3, 4:57 PM PDTHEAVY RAIN 2.49Markleeville, CAUTILITY MESONET SENSOR REPORTED 2.49 INCHES IN 90 MINUTES AND 2.22 INCHES IN 60 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 64 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2022-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2022-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WGUS55 KREV 032203
FFWREV
CAC003-051-NVC005-040000-
/O.NEW.KREV.FF.W.0003.220803T2203Z-220804T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
303 PM PDT Wed Aug 3 2022

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Alpine County in northern California...
  Northern Mono County in northern California...
  Douglas County in western Nevada...

* Until 500 PM PDT.

* At 303 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 
  0.25 inches in 15 minutes. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Tamarack burn scar. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Topaz Lake, Alpine Village, Woodfords, Grover Hot Springs, Mesa 
  Vista, Alpine County Airport, Indian Creek Reservoir, Junction CA 
  89 And CA 4, Indian Creek Campground, Turtle Rock Campground, 
  Markleeville and Holbrook Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding 
and/or debris flows are imminent or occurring. Residents living in 
or immediately downstream should take immediate precautions to 
protect life. Quickly move away from the burn area only if it is 
safe to do so, otherwise shelter in place and move to a second story 
or the highest location in your home to stay out of the path of 
fast-moving water and debris flows.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3880 11967 3882 11962 3882 11951 3869 11954
      3867 11959 3869 11963 3869 11969 3863 11971
      3860 11985 3870 11991 3877 11987 3880 11974

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.25 INCHES IN 15 MINUTES

$$

CJ
2 follow-up statements
695 
WGUS75 KREV 032227
FFSREV

Flash Flood Statement
National Weather Service Reno NV
327 PM PDT Wed Aug 3 2022

CAC003-051-NVC005-040000-
/O.CON.KREV.FF.W.0003.000000T0000Z-220804T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-Mono CA-Douglas NV-
327 PM PDT Wed Aug 3 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS 
AFTERNOON FOR ALPINE, NORTHERN MONO AND DOUGLAS COUNTIES...

At 327 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.5 and 1 inch of rain has 
fallen. The expected rainfall rate is 0.5 inches in 10 minutes. 
Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Tamarack. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Topaz Lake, Alpine Village, Woodfords, Grover Hot Springs, Mesa 
  Vista, Alpine County Airport, Indian Creek Reservoir, Junction CA 
  89 And CA 4, Indian Creek Campground, Turtle Rock Campground, 
  Markleeville and Holbrook Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding 
and/or debris flows are imminent or occurring. Residents living in 
or immediately downstream should take immediate precautions to 
protect life. Quickly move away from the burn area only if it is 
safe to do so, otherwise shelter in place and move to a second story 
or the highest location in your home to stay out of the path of 
fast-moving water and debris flows.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3880 11967 3882 11962 3882 11951 3869 11954
      3867 11959 3869 11963 3869 11969 3863 11971
      3860 11985 3870 11991 3877 11987 3880 11974

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5 INCHES IN 10 MINUTES

$$

CJ
600 
WGUS75 KREV 032314
FFSREV

Flash Flood Statement
National Weather Service Reno NV
414 PM PDT Wed Aug 3 2022

CAC003-051-NVC005-040000-
/O.CON.KREV.FF.W.0003.000000T0000Z-220804T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-Mono CA-Douglas NV-
414 PM PDT Wed Aug 3 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS 
AFTERNOON FOR ALPINE, NORTHERN MONO AND DOUGLAS COUNTIES...

At 414 PM PDT, thunderstorms are producing heavy rain across the 
warned area. Grover Hot Springs State Park Employee and California 
Highway Patrol confirmed several debris flows crossing Grover Hot 
Springs Road with large boulders on the road.

Up to 2.27 inches of rain have fallen at Markleeville, California, 
in one hour at the MUL1296 Liberty mesonet.

Excessive rainfall over the burn scar is resulting in debris flows 
moving through the Tamarack burn scar. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Grover Hot Springs State Park Employee and California
         Highway Patrol

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
Topaz Lake, Alpine Village, Woodfords, Grover Hot Springs, Mesa 
Vista, Alpine County Airport, Indian Creek Reservoir, Junction CA 89 
And CA 4, Indian Creek Campground, Turtle Rock Campground, 
Markleeville and Holbrook Junction.

Avoid driving on CA-
89 south of Woodfords over Monitor Pass and Highway 4 from CA-

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding 
and/or debris flows are imminent or occurring. Residents living in 
or immediately downstream should take immediate precautions to 
protect life. Quickly move away from the burn area only if it is 
safe to do so, otherwise shelter in place and move to a second story 
or the highest location in your home to stay out of the path of 
fast-moving water and debris flows.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3880 11967 3882 11962 3882 11951 3869 11954
      3867 11959 3869 11963 3869 11969 3863 11971
      3860 11985 3870 11991 3877 11987 3880 11974

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1.5-2 INCHES IN 1 HOUR

$$

CJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 1:24 PM PDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 3, 1:24 PM PDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Reno NV
124 PM PDT Wed Aug 3 2022

.SYNOPSIS...

Persistent monsoonal flow will continue to generate showers and
thunderstorms each afternoon and evening through at least Saturday.
Storms will be capable of producing heavy rain, flash flooding,
frequent lightning, small hail, and gusty outflow winds with
blowing dust. Temperatures will cool to around average this
weekend. Cloud cover could help to dampen daytime highs across
western Nevada.

&&

.SHORT TERM...Through Thursday night...

This forecaster had a few rumbles of thunder and a wetting rain at
his house last night, which was a welcome smell of petrichor. After
quite a humid and clear morning, showers and thunderstorms are
beginning to build along the higher terrain across northeast
California, the Sierra Front, and the Eastern Sierra.

Thunderstorms Today and Thursday:

* Thunderstorms will be possible this afternoon and evening across
  northeast California, northwest Nevada, along the Interstate 80
  corridor, as well as the eastern Sierra from the Tahoe Basin south
  into Mono County. As mentioned previously, the stronger storms
  will be most likely south of US Highway 50. The main hazards will
  be frequent lightning, localized heavy rainfall, small hail, and
  gusty outflow winds to 45 mph. Blowing dust may also be possible
  ahead of outflow boundaries in areas that have not received
  rainfall recently.

* A Flash Flood Watch is in effect from noon this afternoon through
  9 PM PDT Thursday for areas mainly south of US Highway 50. You
  might be asking yourself: why the Flash Flood Watch issuance?
  Well, this morning's 12z sounding from our office showed a very
  deep and moist vertical profile, coupled with CAPE near 1000 J/kg,
  a low LCL for this area's standards, a record high PWAT of 1.07"
  (the previous record for 8/3 was 1.01"), and slow storm-relative
  wind speeds, which should promote the training of thunderstorms
  over burn scars and steep terrain. Nearly all CAMs are indicating
  heavy convective rainfall possible across much of Douglas, Alpine,
  southern Lyon, Mono, and Mineral counties between 3:00 PM and 9:00
  PM PDT today and Thursday. This excessive rainfall could trigger
  flash flooding of low-lying areas and debris flows in and near
  recent burn scars. Residents and those recreating in and
  immediately next to recent burn scars should prepare for potential
  flooding impacts. Be ready to act and move to higher ground should
  a Flash Flood Warning be issued for your location.

* Thursday will nearly be a repeat of this afternoon and evening,
  with most of the action located south of Interstate 80. Once
  again, we'll see chances for heavy rainfall south of US 50, with
  recent burn scars and steep terrain being the most dangerous areas
  to be near. In addition to heavy rainfall, frequent lightning,
  small hail, and gusty outflow winds to 50 mph can be expected.

Winds and Temperatures:

* Winds outside of thunderstorms will be pretty tame this afternoon
  and Thursday afternoon, with gusts to 25 mph expected from the
  west. Near thunderstorms, erratic wind gusts as high as 50 mph can
  be expected.

* High temperatures this afternoon look to be a little warmer
  compared to tomorrow, due to the chance for more cloud cover from
  convective debris. Highs are expected to climb into the mid-to-
  upper 90s this afternoon across western Nevada and northeast
  California, and in the 80s across Sierra valleys. Thursday, highs
  will struggle to reach the low-90s across the lower valleys and
  low-80s in Sierra valleys.

Smoke/Air Quality:

* Haze and degraded air quality are also expected across northeast
  California today and tomorrow due to ongoing fire activity in
  northern California.

-Johnston

.LONG TERM...Friday onward...

Shower and thunderstorm chances will continue for most of the region
on Friday as high pressure remains settled over the Four Corners
region. Moisture will continue to flow around the western periphery
of the high, keeping PWATs in the 0.8-1.1" range Friday. These
values indicate potential for storms to produce heavy rains that
could lead to flash flooding in sensitive terrain such as burn areas
or steep slopes. However, given that we are on a stretch of
monsoonal flow, it is possible skies may not clear out Friday
morning and consequently limit surface heating. Under this scenario,
the lack of surface heating will inhibit destabilization of the
atmosphere, and in turn eliminate significant thunderstorm activity.

A shortwave trough is expected to brush by to our north on Saturday,
subsequently flattening the ridge and directing dry southwest flow
over our region. Southwest flow will close the door to any
additional monsoonal moisture pushes, but thunderstorm chances
continue through Saturday. Greatest thunderstorm activity will
likely remain confined to areas farther south, especially in
Mono/Mineral counties. Any storms that develop may likely produce
gusty and erratic winds as model soundings suggest dry lower-levels
and high DCAPE.

Ensemble guidance currently suggests that as the trough exits the
region on Saturday, a closed low currently sitting off the NorCal
coast will begin to lift to the northeast into the Pacific NW on
Sunday, allowing dry southwest flow to continue through the end of
the forecast period. This pattern will likely keep thunderstorm
chances slight through mid-week. -Whitlam

&&

.AVIATION...

* Showers and thunderstorms are beginning to form this afternoon
  across much of the area. These showers and storms will mainly
  affect terminal sites south of Interstate 80 and last through
  approximately 06z Thursday. Tomorrow we'll see nearly the same
  situation.

* Near and within thunderstorms, expect localized heavy rainfall,
  wet microbursts with erratic and gusty outflow winds to 40 kts,
  low-level wind shear, small hail, frequent lightning, and terrain
  obscurations. Stronger outflow winds tracking over dry desert
  ground may also loft dust, which may reduce ground and slantwise
  visibility also.

* Thunderstorm chances remain through the weekend, although coverage
  looks to lessen each day past Friday.

-Johnston

&&

.REV Watches/Warnings/Advisories...
NV...Flood Watch through Thursday evening NVZ001>003.

CA...Flood Watch through Thursday evening CAZ072-073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:11 AM PDTFlood WatchREVAlpine, El Dorado, Mono, Nevada, Placer37 hr
Aug 3, 3:54 PM PDTAreal Flood AdvisoryREVAlpine111 min
Aug 3, 4:43 PM PDTFlash Flood Warning EmergencyCatastrophic damage threatREVAlpine, Mono3 hr
Aug 2, 5:57 PM PDTAreal Flood AdvisoryREVDouglas108 min

Nearby

Flash Flood Warnings in California, 2022Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.